(NewsSpace.com) – Statins are among the most prescribed medications in the United States. More than 40 million Americans take them to help lower their cholesterol levels, a critical component of maintaining cardiovascular health. Statins target an enzyme that helps to regulate the liver’s cholesterol production, but recent studies in the UK have found something that could be concerning.
In the UK, health chiefs are warning that there is a rare yet serious side effect that could manifest as a result of taking statins. According to the Daily Mail, seven types are linked to myasthenia gravis (MG). This is a condition where the nerves and muscles in the body suffer from a communication breakdown, resulting in muscle weakness and fatigue that are under voluntary control.
The report lists seven medications that have potential links to MG:
- Atorvastatin (Lipitor)
- Pravastatin (Lipostat)
- Fluvastatin (Lescol)
- Simvastatin (Zocor)
- Lovastatin (Mevacor)
- Pitavastatin (Livalo)
- Rosuvastatin (Crestor)
Those who take the medication are advised to be on the lookout for specific warning symptoms such as difficulty swallowing, double vision, and droopy eyelids. The UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) acknowledges that it’s a very small number of cases, with only 10 reported within the last 30 years. Those who developed MG or saw their condition worsen were mostly in their 60s. None of the cases were fatal, and in most instances, the symptoms ceased when they stopped taking the statins.
This isn’t the first time that health experts have warned that statin use could aggravate myasthenia gravis. A study published in the National Institutes of Health’s National Library of Medicine in 2008 gave indicators that those with the condition should be warned of the side effects and aggravations the statins could cause. Likewise, a case report published in the Journal of Medical Case Reports in 2010 warned of the same link between statin use and myasthenia gravis.
Copyright 2023, NewsSpace.com